Tornadoes · United States · Kentucky · 2017
EF0 tornado, Fairbanks to Lynn Grove, Kentucky, February 28, 2017
From Fairbanks to Lynn Grove, this EF0 tornado ran 8.8 miles across Calloway and Graves counties on February 28, 2017, touching down at 10:35 PM CST and reaching 30 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 28, 2017
- Touchdown
- 10:35 PM CST (04:35 UTC)
- Lifted
- 10:47 PM CST (04:47 UTC)
- On the ground
- 12 minutes
- Path length
- 8.8 miles (14.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Counties
- Calloway and Graves counties
- Touchdown point
- 36.502, -88.531
- Lift-off point
- 36.600, -88.430
- Record number
- 1702282235-01
The damage survey
39 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Several grave markers (headstones and base units) picked up and driven into ground. Some moved up to 30 feet.
- Headstones weighing up to a few hundred pounds blown up to 30 feet.
- Also damage to roof of church, to the south of cemetary, that was blown back to the WNW of building
- Machine shed blown from its foundation. 6x6's secured at least 3 feet into the ground supporting the shed were pulled up amd/or broken.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Isolated severe thunderstorms developed across western Kentucky during the evening hours. The storms developed ahead of a cold front in a destabilizing air mass characterized by dew points in the lower to mid 60's. The supercell storms awaited the approach of a mid-level impulse from Oklahoma, which was downstream from the primary shortwave trough over the Plains. A southwesterly low-level jet increased substantially during the evening. A couple of tornadoes were produced in southwest Kentucky, along with a few reports of hail and damaging wind. Outside of the thunderstorm activity, some of the southwest winds aloft mixed down to the surface in the form of gusts from 40 to 50 mph, and an isolated gradient wind gust to 65 mph was measured on a hill near Calvert City in Marshall County.
This weak tornado formed along the Tennessee state line, then tracked northeast across the southeast corner of Graves County. It passed through farmland and wooded areas. Many trees were snapped or uprooted. There was minor damage to barn roofs. Peak winds were estimated near 75 mph. The tornado continued into Calloway County.
This weak tornado crossed from Graves County into Calloway County. The path was through farmlands and woods. Many trees were downed, and some barn roofs received minor damage. Peak winds were estimated near 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS PAH issued a tornado warning for this county at 04:25 UTC, 10 minutes before the tornado touched down, in force until 05:00 UTC.
The county was under a tornado watch, issued at 02:31 UTC and running to 14:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:31 UTC | 14:00 UTC | Tornado Watch | PAH |
| 04:12 UTC | 04:45 UTC | Severe Thunderstorm Warning | PAH |
| 04:25 UTC | 05:00 UTC | Tornado Warning | PAH |
| 09:30 UTC | 14:00 UTC | Tornado Watch | PAH |
| 10:53 UTC | 11:30 UTC | Severe Thunderstorm Warning | PAH |
| 11:21 UTC | 11:45 UTC | Severe Thunderstorm Warning | PAH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Feb 28, 6:20 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Feb 28, 6:20 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017
.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017
Updated aviation discussion.
&&
.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017
Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.
Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.
Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.
The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017
Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.
By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.
Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.
&&
.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017
Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for ILZ083-086-087-089>091-093-094.
MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for INZ081-082-085>088.
KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
morning for KYZ004-005-007-010-011-013>016-018>021.
&&
SHORT TERM...MY
LONG TERM...DB
AVIATION...DBHazardous weather outlook, Feb 28, 3:01 PM CST, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 301 PM CST Tue Feb 28 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 301 PM CST Tue Feb 28 2017 ...Outbreak of severe thunderstorms and tornadoes possible through early Wednesday... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight An outbreak of severe thunderstorms and tornadoes appears increasingly likely tonight into early Wednesday. The primary hazards will be isolated tornadoes and large hail. There is a moderate risk of severe thunderstorms for much of our region. The potential for severe storms will continue to increase through this evening, especially over southeast Missouri and southern Illinois. Activity will continue to increase across the entire outlook area overnight. The potential exists for an outbreak of tornadoes, including some strong tornadoes. Supercell thunderstorms capable of very large hail and destructive winds will progress northeast at very rapid speeds. Very heavy downpours could result in localized flash flooding. A Flash Flood Watch has been issued for parts of western Kentucky, southern Illinois, and southwest Indiana. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Organized severe storms will likely be continuing through early Wednesday morning. The storms will rapidly diminish from west to east as a cold front passes in the morning. .SPOTTER INFORMATION STATEMENT... Activation of spotters is expected tonight.
In the hours before
Special weather statement, Feb 28, 9:59 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
959 PM CST TUE FEB 28 2017
KYZ001-002-006-008-009-010445-
Marshall KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-
959 PM CST TUE FEB 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...CALLOWAY...
MARSHALL...SOUTHEASTERN HICKMAN AND GRAVES COUNTIES UNTIL 1045 PM
CST...
At 955 PM CST, Doppler radar was tracking strong thunderstorms
moving out of northwest Tennessee..along a line extending from Cayce
to 6 miles north of Kenton. Movement was northeast at 70 mph.
At 958 pm CST...a NWS employee in the Calvert City area reported
winds 47 mph with gusts in excess of 60 mph associated with strong
winds outside of the thunderstorm areas.
Wind gusts 50 to 55 mph will be possible along and ahead of
these storms
Locations impacted include...
Murray, Mayfield, Benton, Calvert City, Fulton, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Hardin, Hazel, Water Valley, New Concord,
Fancy Farm, Kirksey, Brewers, Aurora, Dukedom and Harris Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
A tornado watch remains in effect until 400 AM CST for western
Kentucky.
LAT...LON 3650 8907 3660 8907 3694 8851 3694 8849
3696 8849 3706 8832 3693 8819 3675 8811
3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 0355Z 235DEG 62KT 3656 8903 3629 8902
SmithLocal storm report, Feb 28, 10:01 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL CROSSVILLE 38.16N 88.06W
02/28/2017 M1.00 INCH WHITE IL TRAINED SPOTTER
QUARTER SIZED HAIL IN TOWN
&&
SPLocal storm report, Feb 28, 10:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL POCAHONTAS 37.50N 89.64W
02/28/2017 M1.75 INCH CAPE GIRARDEAU MO EMERGENCY MNGR
REPORTS OF GOLF BALL SIZED HAIL NEAR POCAHONTAS
&&
SPLocal storm report, Feb 28, 10:18 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL GRAND TOWER 37.64N 89.50W
02/28/2017 M1.75 INCH JACKSON IL FIRE DEPT/RESCUE
GOLF BALL SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1030 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL MURPHYSBORO 37.77N 89.34W
02/28/2017 M0.75 INCH JACKSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 28, 10:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1034 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL CARBONDALE 37.72N 89.22W
02/28/2017 M1.00 INCH JACKSON IL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
4.6 hours before the tornado, 175 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -155 J/kg
- Surface CAPE
- 233 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 411 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
- 0-3 km lapse rate
- 4.9 K/km
Nashville Metro, TN (KBNA), 12:00Z
7.4 hours after it, 175 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 1154 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.1
- 0-3 km lapse rate
- 5.8 K/km
The surface observations
Murray (CEY), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 03:55 UTC | 68 | 66.2 | 200° 11 kt | 24 | 1009.8 | |
| 04:15 UTC | 66.2 | 66.2 | 210° 5 kt | 20 | 1009.5 | |
| 04:35 UTC | 66.2 | 66.2 | 330° 10 kt | 1009.1 | ||
| 04:55 UTC | 64.4 | 64.4 | 170° 9 kt | 1008.8 | ||
| 05:15 UTC | 66.2 | 66.2 | 210° 14 kt | 35 | 1008.1 | |
| 05:35 UTC | 66.2 | 66.2 | 200° 12 kt | 22 | 1008.1 | |
| 05:55 UTC | 68 | 66.2 | 200° 10 kt | 21 | 1008.1 | |
| 06:15 UTC | 68 | 66.2 | 210° 14 kt | 23 | 1007.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 63 km away, was scanning. The volume nearest the touchdown began at 04:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 04:00 UTC | NON-TSTM WND GST 65 | 2 S Calvert City | Marshall, KY | NON THUNDERSTORM WIND GUST OF 65 MPH REPORTED BY OFF DUTY NWS EMPLOYEE |
| 04:45 UTC | TSTM WND DMG | 4 Wsw Lynn Grove | Graves, KY | POWER POLE ON BUILDING. BLEW PART OF METAL ROOF OFF AND SHINGLES ALONG WITH THE BACK WALL OUT OF AN OUTBUILDING AND BUCKLED ANOTHER WALL. |
| 04:45 UTC | TSTM WND DMG | Mayfield | Graves, KY | LARGE TREE LIMBS DOWN IN THE COMMUNITY. |
| 04:45 UTC | HAIL 0.75 | Murray | Calloway, KY | DIME SIZE HAIL REPORTED. |
| 04:55 UTC | TSTM WND DMG | Murray | Calloway, KY | POWER POLE ON BUILDING ON WEST SIDE OF MURRAY. ROOF DAMAGE ALSO. |
| 05:30 UTC | TSTM WND DMG | 6 Ne Linton | Trigg, KY | SWATH OF TREE DAMAGE ROUGHLY 1/2 MILE PATH ALONG DONALDSON CREEK ROAD. SOME DAMAGE TO HOUSES AS WELL. |
| 05:30 UTC | TORNADO | 5 Ne Linton | Trigg, KY | EF1 TORNADO FROM 5 NE OF LINTON TO 3 SW OF CALEDONIA. 8 MILE TRACK, 400 YARD MAXIMUM WIDTH, PEAK WIND 105 MPH. HUNDREDS OF TREES SNAPPED/UPROOTED. 1 GRAIN BIN DESTROYED. MAJOR STRUCTURAL DAMAGE TO NUMEROUS BARNS. SIDING/ |
| 05:35 UTC | TSTM WND DMG | 6 S Cadiz | Trigg, KY | POWER LINES DOWN ON SOUTH ROAD AND HWY 139 SOUTH OF CADIZ |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of February 28, 2017
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 3:53 PM CST | EF0 | Clinton, IA | 0.0 | 25 | |||
| February 28 | 4:12 PM CST | EF1 | Stark, IL | 5.5 | 100 | $100,000 | ||
| February 28 | 4:27 PM CST | EF0 | LaSalle, IL | 1.8 | 50 | |||
| February 28 | 4:41 PM CST | EF3 | LaSalle, IL | 11.5 | 800 | 2 | 14 | |
| February 28 | 4:44 PM CST | EF1 | Whiteside, IL | 2.6 | 75 | |||
| February 28 | 4:58 PM CST | EF1 | LaSalle, IL | 2.8 | 200 | |||
| February 28 | 5:04 PM CST | EF0 | Grundy, IL | 1.2 | 200 | |||
| February 28 | 5:07 PM CST | EF1 | Ogle, IL | 1.5 | 50 | |||
| February 28 | 5:10 PM CST | EF0 | Peoria, IL | 0.1 | 25 | |||
| February 28 | 5:15 PM CST | EF0 | Peoria, IL | 0.9 | 100 | $75,000 | ||
| February 28 | 5:26 PM CST | EF3 | Marshall, IL | 17.8 | 600 | $2.0 million | ||
| February 28 | 5:52 PM CST | EF2 | Livingston, IL | 5.6 | 75 | |||
| February 28 | 6:40 PM CST | EF1 | Reynolds, MO | 4.4 | 80 | |||
| February 28 | 7:03 PM CST | EF1 | White, AR | 1.4 | 120 | 4 | $50,000 | |
| February 28 | 7:07 PM CST | EF2 | White, AR | 1.1 | 250 | 1 | $70,000 | |
| February 28 | 7:16 PM CST | EF0 | Madison, MO | 4.4 | 50 | |||
| February 28 | 7:51 PM CST | EF4 | Perryville tornado, Missouri and Illinois | 53.5 | 1,100 | 1 | 12 | $15 million |
| February 28 | 8:54 PM EST | EF1 | Berrien, MI | 0.6 | 100 | |||
| February 28 | 8:58 PM EST | EF1 | Cass, MI | 5.0 | 100 | |||
| February 28 | 9:12 PM EST | EF1 | Cass, MI | 2.7 | 150 | |||
| February 28 | 9:38 PM EST | EF1 | Saint Joseph, MI | 2.0 | 50 | |||
| February 28 | 9:33 PM CST | EF1 | Brown, IL | 0.7 | 50 | 1 | ||
| February 28 | 9:43 PM CST | EF1 | Bureau, IL | 2.3 | 50 | |||
| February 28 | 9:55 PM CST | EF3 | White, IL to IN | 44.1 | 440 | 1 | 2 | $5.7 million |
| February 28 | 10:37 PM CST | EF0 | Crawford, KS | 0.1 | 75 | $50,000 | ||
| February 28 | 10:43 PM CST | EF0 | Crawford, KS | 0.1 | 75 | $10,000 | ||
| February 28 | 10:44 PM CST | EF1 | Williamson, IL | 7.4 | 25 | $6,000 | ||
| February 28 | 12:03 AM EST | EF2 | Dubois, IN | 5.8 | 150 | $350,000 | ||
| February 28 | 11:28 PM CST | EF1 | Trigg, KY | 8.6 | 400 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.